Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 319, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 3, 2004, 7:05 PM CDT for Ness County, Kansas. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2004, 7:05 PM CDT (00:05 UTC)
- Expired
- Aug 3, 2004, 8:00 PM CDT
- In force
- 55 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
County Ness County, KS
The radar
The Dodge City radar (KDDC), 94 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.1 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1220 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 2536 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 040005 SVRDDC KSC135-040100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 705 PM CDT TUE AUG 3 2004 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN NESS COUNTY IN WEST CENTRAL KANSAS. * UNTIL 800 PM CDT * AT 704 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR ARNOLD...MOVING SOUTHEAST AT 15 MPH. * LOCATIONS IMPACTED INCLUDE... RURAL AREAS OF NORTHERN NESS COUNTY... ARNOLD... RANSOM... BROWNELL... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING WAS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 3869 10010 3854 10009 3843 9960 3868 9961 $$ KRUSE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 2:00 PM CDT, 5 hours 5 minutes earlier.
Area forecast discussion, Aug 3, 2:00 PM CDT, 5 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 200 PM CDT TUE AUG 3 2004 .DISCUSSION... DAYS 1-2... FORECAST CHALLENGES TONIGHT ARE CHANCES FOR THUNDERSTORMS, THEN HIGH TEMPS FOR WEDNESDAY AND THURSDAY WITH COLD FRONT. UPPER AIR CHARTS SHOW A SHORTWAVE TROUGH MOVING ACROSS WESTERN KANSAS. THIS HAS FORCED A WEAK CONVERGENT LINE INTO WESTERN KANSAS. WITH LITTLE CIN AND CONTINUED HEATING THERE MAY BE A FEW THUNDERSTORMS FORMING ALONG THIS CONVERGENT LINE LATE THIS AFTERNOON INTO THE EVENING. CAPES WILL RUN AROUND 1500 TO 2000 J/KG BUT WITH WEAK DEEP LAYER SHEAR ONLY EXPECT A FEW PULSE SEVERE THUNDERSTORMS. FORECAST SOUNDING INDICATES AN INVERTED V TYPE SOUNDING SO A FEW STRONG WIND GUSTS MAY ALSO OCCUR. THE COLD FRONT THEN MOVES INTO THE AREA AND THROUGH MEDICINE LODGE BY 12Z WEDNESDAY MORNING AND THEN STRONG COLD ADVECTION CONTINUES INTO THE DAY. FORECAST TEMPS AROUND THE UPPER 80S TO NEAR 90 LOOK REASONABLE. THIS IS BELOW CURRENT FWC AND MET GUIDANCE. THEN AS STRONG SURFACE RIDGE OF HIGH PRESSURE BUILDS INTO KANSAS ON THURSDAY COOLER TEMPERATURES AT THE SURFACE WILL UNDERCUT WARMER AIR ALOFT AND PREVENT ANY CONVECTION FROM FORMING. HIGHS ON THURSDAY LOOK TO BE IN THE LOW TO MID 80S AND THIS IS CLOSER TO COOLER ETA MET GUIDANCE. THE NGM DOES NOT SEEM LIKE IT HAS AS GOOD OF A HANDLE ON THE LOW LEVEL COOL AIR AS DOES THE HIGHER RESOLUTION ETA MODEL. DAYS 3-7... POS ANOMALIES NOTED OVER THE WEST COAST PER 5H/2H HT ANOMALIES AT CPC WEB SITE AND CONVECTION AROUND 120E SUGGESTING RETROGRESSION PATTERN DEVELOPING LATE IN THE PERIOD. ALL MODELS TODAY ARE STARTING TO CONVERGE ON THIS WITH 5H RIDGE BUILDING OVER THE WEST COAST EARLY NEXT WEEK. STRENGTH AND LOCATION STILL UNCERTAIN BUT AFTER A WARMUP OVER THE WEEKEND AHEAD OF ONE PACIFIC SYSTEM WHICH WILL MOVE ACROSS THE PLAINS (ALL MODELS WERE PICKING UP FAIRLY WELL) WILL GO WITH TEMPS BELOW CLIMO AND TRENDING BELOW THE CURRENT MEX NUMBERS. NW FLOW REGIME PRESENT AS WELL EARLY NEXT WEEK SO INITIAL THOUGHTS WERE TO GO WITH POPS OVER ENTIRE CWA OVER THE WEEKEND ASSOCIATED WITH ONE UPPER WAVE AND KEEP LOW POPS OVER THE WEST EARLY NEXT WEEK. && .PRELIMINARY POINT TEMPS/POPS... DDC 68 90 64 84 / 20 00 00 00 GCK 67 88 64 84 / 20 00 00 00 EHA 66 90 64 86 / 20 00 00 00 LBL 67 92 65 86 / 20 00 00 00 HYS 67 87 62 83 / 30 00 00 00 P28 72 94 66 85 / 20 00 00 00 && .DDC WATCHES/WARNINGS/ADVISORIES... KS...NONE. && 06/18
Hazardous weather outlook, Aug 3, 11:09 AM CDT, 7 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE DODGE CITY KS 1109 AM CDT TUE AUG 3 2004 KSZ030-031-043>046-061>066-074>081-084>090-041000- BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON- HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT- RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO- 1109 AM CDT (1009 AM MDT) TUE AUG 3 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT. THERE IS A CHANCE FOR A FEW STRONG TO POSSIBLY SEVERE THUNDERSTORMS MAINLY BETWEEN 4 PM AND MIDNIGHT. THIS AREA IS ALONG A CONVERGENCE LINE FROM NEAR LIBERAL TO GARDEN CITY, DODGE CITY, JETMORE, NESS CITY, AND HAYS LATE THIS AFTERNOON THEN SPREADING EAST TONIGHT. HAIL WILL BE POSSIBLE WITH THE STORMS BUT THE GREATEST HAZARD WILL BE DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. SPOTTER INFORMATION STATEMENT... A FEW STORM SPOTTERS MAY BE REQUIRED LATE THIS AFTERNOON AND THIS EVENING. 06
In the hours before
Local storm report, Aug 3, 5:44 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
544 PM CDT TUE AUG 03 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0540 PM TSTM WND GST COATS 37.51N 98.82W
08/03/2004 80 MPH PRATT KS LAW ENFORCEMENT
0540 PM HAIL COATS 37.51N 98.82W
08/03/2004 1.00 INCH PRATT KS LAW ENFORCEMENT
&&
26Local storm report, Aug 3, 6:21 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
621 PM CDT TUE AUG 03 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0541 PM TSTM WND DMG 1 E COATS 37.51N 98.81W
08/03/2004 PRATT KS LAW ENFORCEMENT
BARN BLOWN DOWN. NUMEROUS POWER POLES AND TREES DOWN.
0550 PM TSTM WND GST 5 S PRATT 37.57N 98.74W
08/03/2004 80 MPH PRATT KS LAW ENFORCEMENT
&&
26Local storm report, Aug 3, 6:56 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
656 PM CDT TUE AUG 03 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0540 PM TSTM WND DMG 1 N COATS 37.53N 98.82W
08/03/2004 PRATT KS EMERGENCY MNGR
ROOF BLOWN OFF OF BARN
0540 PM TSTM WND DMG COATS 37.51N 98.82W
08/03/2004 PRATT KS EMERGENCY MNGR
SEMI TRACTOR-TRAILER BLOWN OVER.
0540 PM TSTM WND DMG 1 W COATS 37.51N 98.84W
08/03/2004 PRATT KS AMATEUR RADIO
SW 90TH STREET BLOCKED BY 10 POWER POLES BLOWN DOWN.
0645 PM TSTM WND GST 8 E PRATT 37.65N 98.59W
08/03/2004 80 MPH PRATT KS EMERGENCY MNGR
6 INCH DIAMETER TREE BRANCHES BLOWN DOWN.
&&
26Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.